Alert archive / Iowa / Wind Advisories in 2020

Wind Advisory 4, NWS Quad Cities, IA

April 9, 202021 counties in Iowa; Clark County, Scotland County, Missouri; 13 counties in Illinois

NWS Quad Cities, IA issued this wind advisory at Apr 9, 2020, 2:52 AM CDT for 21 counties in Iowa; Clark County, Scotland County, Missouri; 13 counties in Illinois. It took effect at Apr 9, 2020, 10:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 9, 2020, 2:52 AM CDT (07:52 UTC)
In effect from
Apr 9, 2020, 10:00 AM CDT
Expired
Apr 9, 2020, 7:00 PM CDT
In force
9 hr
Issued by
NWS Quad Cities, IA
All 36 counties

Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Des Moines County, IA, Dubuque County, IA, Henry County, IA, Iowa County, IA, Jackson County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Lee County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Van Buren County, IA, Washington County, IA, Bureau County, IL, Carroll County, IL, Hancock County, IL, Henderson County, IL, Henry County, IL, Jo Daviess County, IL, McDonough County, IL, Mercer County, IL, Putnam County, IL, Rock Island County, IL, Stephenson County, IL, Warren County, IL, Whiteside County, IL, Clark County, MO, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 41 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.9 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2020-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2020-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -368 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
-368 m²/s²
0-3 km storm-relative helicity
-253 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

919 
WWUS73 KDVN 090752
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
252 AM CDT Thu Apr 9 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-091600-
/O.NEW.KDVN.WI.Y.0004.200409T1500Z-200410T0000Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, 
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, 
Washington, Wapello, Fairfield, Mount Pleasant, Burlington, 
Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll, 
Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, 
Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka
252 AM CDT Thu Apr 9 2020

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Eastern Iowa, portions of northeast Missouri, and
  northwest and west central Illinois.

* WHEN...From 10 AM this morning to 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down leading to isolated power outages. 
  The strong winds will result in difficult driving conditions, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

GROSS
3 follow-up statements
344 
WWUS73 KDVN 091538
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
1038 AM CDT Thu Apr 9 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-092345-
/O.CON.KDVN.WI.Y.0004.000000T0000Z-200410T0000Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, 
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, 
Washington, Wapello, Fairfield, Mount Pleasant, Burlington, 
Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll, 
Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, 
Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka
1038 AM CDT Thu Apr 9 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Eastern Iowa, portions of northeast Missouri, and 
  northwest and west central Illinois.

* WHEN...Through 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down leading to isolated power 
  outages. The strong winds will result in difficult driving 
  conditions, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
950 
WWUS73 KDVN 091959
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
259 PM CDT Thu Apr 9 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-100000-
/O.CON.KDVN.WI.Y.0004.000000T0000Z-200410T0000Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, 
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, 
Washington, Wapello, Fairfield, Mount Pleasant, Burlington, 
Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll, 
Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, 
Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka
259 PM CDT Thu Apr 9 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Eastern Iowa, portions of northeast Missouri, and 
  northwest and west central Illinois.

* WHEN...Through 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down leading to isolated power 
  outages. The strong winds will result in difficult driving 
  conditions, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
535 
WWUS73 KDVN 092359
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
659 PM CDT Thu Apr 9 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-100100-
/O.EXP.KDVN.WI.Y.0004.000000T0000Z-200410T0000Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, 
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, 
Washington, Wapello, Fairfield, Mount Pleasant, Burlington, 
Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll, 
Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, 
Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka
659 PM CDT Thu Apr 9 2020

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

Northwest winds will gradually decrease below Wind Advisory
criteria through sunset. However, occasional gusts of 35 to 40 mph
are possible through 10 PM. For the remainder of the night, winds
will decrease to less than 25 mph.

$$

Uttech

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this wind advisory went out at Apr 9, 12:31 AM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Apr 9, 12:31 AM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1231 AM CDT Thu Apr 9 2020

...06z AVIATION UPDATE...

.SYNOPSIS...
Issued at 303 PM CDT Wed Apr 8 2020

The cold front is making steady progress south through the CWA as of
early afternoon, and will likely be south of the area by 7 PM.
Shortly behind the front, the severe weather threat will end, and
usher in windy cold weather.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 303 PM CDT Wed Apr 8 2020

Much colder weather will be the main story with wind after the
storms exit. These storms will be mainly hail producers this
afternoon, similar to last night, as deep layer shear and steep
lapse rates fuel high based supercells. Cold pools will be more
capable of bringing down strong winds aloft this afternoon, thus
warning may feature stronger gusts than yesterday's marginal wind
threat.

With strong CAA and some cloud cover, temperatures will drop the
lower 30s north to upper 30s south tonight, and only recover to the
low 40s north to low 50s south Thursday. Wind chills will remain the
lower to mid 30s through the day.  Certainly, this is a big change
from the past few days, and one that's unwelcome to most.

.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 303 PM CDT Wed Apr 8 2020

Well below normal temperatures will be seen the rest of the week and
into next week. The weather pattern will turn more active over the
weekend and into the first half of next week. There is a potential
for at least one widespread rain event to occur.

Thursday night/Friday
Assessment...high confidence

Dry and cold conditions will be seen as high pressure builds in
behind the departing storm system with temperatures well below
normal. Overnight lows will likely be at or below freezing.

Friday night on...

Friday night through Tuesday
Assessment...high confidence on two storm systems occurring.
Low to medium confidence regarding timing.

With the flow aloft changing to a three wave pattern, the global
models are having trouble depicting sensible weather with two
different storm systems.

The weaker of the two systems will move through the area in the
Friday night through Saturday night time frame. There will be
periods of dry weather but the timing differences between the models
make it difficult to resolve any dry periods.

The model consensus has chance pops Friday night and Saturday with
likely to categorical pops Saturday night. Precipitation will be in
the form of all rain.

Sunday through Monday
Assessment...low to medium confidence

The global models bring the second and stronger system through the
Midwest. Precipitation for this event will start as rain but has the
potential to mix with some snow or change over to all snow for parts
of the area. This scenario is the classic situation of will the cold
air arrive in time before the rain ends to force a rain/snow mix.

Based on the model consensus there 'may' be an opportunity for a
rain/snow mix or all snow north and west of a line from Manchester,
IA to Williamsburg, IA. Given the warm ground at worst a dusting of
accumulation 'may' occur on elevated surfaces.

Right now the model consensus has likely to categorical pops Sunday,
chance pops Sunday night and slight chance pops on Monday.

Monday night and Tuesday
Assessment...low confidence

Cold air pouring into the area behind the departing storm system
will create layers of unstable air aloft in the atmosphere. Passing
upper level disturbances are expected to create enough forcing to
generate showers of rain and possibly snow if there is enough cold
air aloft.

The model consensus has slight chance pops for both Monday night and
Tuesday.

Tuesday night and Wednesday
Assessment...high confidence

Dry and cold conditions will be seen as the cold Canadian airmass
settles over the area. Temperatures will continue well below
normal.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
ISSUED AT 1226 AM CDT Thu Apr 9 2020

VFR conditions are expected at all terminals through TAF cycle.
Strong northwest winds will develop this afternoon, with gusts
over 30 kts after 17z. Scattered rain showers will be possible
this afternoon, but did not mention in TAF due to low confidence
in coverage.

&&

.HYDROLOGY...
Issued at 916 PM CDT Wed Apr 8 2020

No significant changes were made to the river crest forecasts on
the Mississippi River.

Previous Discussion:

Issued at 1130 AM CDT Wed Apr 8 2020

Crest forecasts have not changed from LD11 down through LD12.
Downstream of LD12 crest forecasts have increased 0.1 to 0.2 feet.

Minor to moderate flooding will be seen along the Mississippi
from LD11 south through Gregory Landing, MO. LD19 is still
forecast to remain below flood stage but may approach flood stage
over the weekend.

LD11 and Dubuque will be see the crest occur this afternoon into
Thursday morning. At LD12 the crest will occur Thursday into
Friday.

Downstream of LD12 through LD15 the crest looks to occur Friday
into Saturday. South of LD15 the crest is forecast looks to occur
in the Saturday through Monday time frame.

Rainfall through Friday is expected to be light and should not
have any impact to the current crest forecasts.

However the weather pattern will turn more active with the
potential for widespread rain events April 11-16 that may be
moderate to locally heavy. Precipitation is expected to be mainly
in the form of rain but some snow cannot be ruled out. If this
rainfall occurs it will minimally slow down or delay the fall
where the crests have already occurred.

After April 16 there continues to be signals suggesting the
potential of drier than normal conditions for the second half of
April.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...08
AVIATION...Gross
HYDROLOGY...Uttech/08
Hazardous weather outlook, Apr 8, 11:49 PM CDT, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1149 PM CDT Wed Apr 8 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-100500-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1149 PM CDT Wed Apr 8 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

Flooding continues along the Mississippi River. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Thursday will be windy with northwest winds from 25 to 35 mph with
gusts over 45 mph. The strong winds may result in an enhanced
threat of grass fires.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

DLS

Nearby

Wind Advisories in Iowa, 2020Wind Advisories in Illinois, 2020Wind Advisories in Missouri, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.